My face is constantly burning from Epiduo Gel, so I don't know what to do. It doesn't seem like it's working either, but I was told it gets worse before it gets better. Is this true?
Burning Sensation from Epiduo Gel
Doctor Answers 8
That's a common problem
The other method is to use a moisturiser first, then a tiny application of Epiduo.
Some patients, especially with sensitive skin can not tolerate this medication, and will need to go onto a milder Vitamin A combination.
Dr Davin Lim
Laser and Cosmetic Dermatologist
Brisbane and Gold Coast
Have a question? Ask a doctor
All topical retinoids can have side effects such as burning.
You can help prevent this side effect by using Epiduo sparingly - a pea-sized amount is enough for your whole face. Start by using it every 2-3 days, and then add a day as each week passes until you can use it every night. I recommend using a ceramide-containing oil-free moisturizer such as CeraVe facial lotion to help your skin stay soft while you're using Epiduo. Apply Epiduo after you've moisturized.
I hope this helps!
Burning From Acne Medications
A burning sensation can sometimes occur when using topical acne medications, such as Epiduo, on your skin. Epiduo continues two different ingredients, adapalene and benzoyl peroxide, which both treat acne in a different way. However, these ingredients can sometimes cause dryness on the skin, which results in a burning sensation on the next time that Epiduo is applied.
To avoid this burning sensation, I recommend not using the Epiduo for a few days, and simply using a gentle cleanser and moisturizer. In 3 days, restart the Epiduo - using only a pea-size amount of the medication to treat the entire face. After applying the Epiduo, apply a thin layer of moisturizer on top to prevent dryness. Start by applying Epiduo in this manner every other night. If that goes well, then increase by adding one night a week, as tolerated.
You might also like...
Acne Medications That Cause Irritation
Epiduo is a combination product that contains Benzoyl Peroxide and Adapalene gel. Both of these agents have been found to be extremely effective in treating acne. However, in some people, the agents can be irritating and cause burning, redness, or even scaling and peeling. I tell patients that treating acne is sometimes finding the correct balance. While you want results from the medications, you also want to minimize any side effects. Your skin also becomes used to these agents over time and the side effects can go away. If my patients complain of these types of side effects, I tell them to try using the medication every-other-day or twice-a-week until their skin gets used to them. Using a light moisturizer that is non-comedogenic (i.e. non-acne forming) can also help sooth the skin without causing you to breakout. If the irritation continues, you may need to see your dermatologists to see if a milder treatment regimen, or one better suited for sensitive skin, can be prescribed. Adam Mamelak, MD
Epiduo and acne
Some patients have a true allergy to benzoyl peroxide. Most get an irritation that looks like an allergy. If you are irritated by the product, first, try to apply moisturizer after using it. If that does not work, skip a day in between.
In studies, acne does not seem to get worse before it gets better, But from experience, most dermatologists will tell you that's it's true.
Epiduo Gel Allergic reaction
You might be having an allergic reaction to the Benzoyl Peroxide ingredient in Epi-Duo. The other possiblitlity is that your skin is sensitive and you might not be able to tolerate Differin gel.
Stop using it for a week. Buy some OXY 5 and see if that causes the same sensation. If so you are probably allergic to Bezoyl Peroxide.
You also should call your dermatologist and tell them of your problem.
These medications should not burn. What we generally talk about when we say that it can get worse rather than better is a moderate break out around the third week, not burning or itching.
Burning from Epiduo
1. Use a gentle, non-irritating cleanser. Medicated cleansers containing salicylic or glycolic acid will further irritate your skin.
2. Use a moisturizing cream, but DO NOT use one retinol, retinaldehyde, or anything similar in it.
3. Apply the moisturizer first, then put a thin layer of Epiduo on top of it.
4. If you are still burning, use Epiduo every other night and gradually increase your frequency over time to every night.
If you are still burning even after these steps, talk to your dermatologist about a possible allergy or irritation to Epiduo's other active ingredient, benzoyl peroxide.
Many people can become allergic to BP. I would stop the topical and call your dermatologist. I am not a big fan of benzoyl peroxide, since it is an oxidizing agent, and the trend is towards anti-oxidants. Furthermore, up to 10% of users can become allergic to BP. I think differin is a great product by itself, and the BP does not add much.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.